Texas, 2020

Damaging Winds in Texas, August 19 to 20, 2020

August 19 to 20, 2020 · NWS CRP · 2 events in 1 county or zone

Isolated thunderstorm produced wind damage during the evening hours southwest of Alice.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Isolated thunderstorm produced wind damage during the evening hours southwest of Alice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 19, 2:54 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 19, 2:54 PM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
354 PM CDT Wed Aug 19 2020

.SHORT TERM (Tonight through Thursday Night)...

Isolated convection has formed in weakly unstable air mass over
the Coastal Bend into the Brush Country this afternoon. Additional
lift may be associated with the nose of the upper level jet over
south central Texas. Expect the isolated convection will dissipate
by 00Z tonight.

Upper level pattern will not change through the forecast period
with the mid/upper level ridge over the Rockies and a mid to upper
level trough over the southern Mississippi River valley extending
south into the Gulf of Mexico. Drier air mass should push into
the inland sections tonight to see slightly below normal lows in
this area. Adequate moisture will return to the coastal regions
on Thursday with PWAT values above 1.5 inches. Models also show a
weak mid level short wave trough and associated upper level speed
max moving south into the coastal plains Thursday afternoon that
could provide lift. Should see isolated convection form on the sea
breeze boundary during the afternoon hours. A little better
onshore flow will lead to near normal lows for Thursday night.

Heat index values will max out around 105 degrees over the inland
Coastal Bend and the western Brush Country Thursday afternoon.

&&

.LONG TERM (Friday through Wednesday)...

At the beginning of the extended period S TX remains caught between
a mid-upper level ridge centered over the SW US and a mid-upper
level trough digging south from the Mississippi River Valley into
the Gulf of Mexico. With lower than seasonal average PWAT values
combined with the subsidence associated with the location of S TX
on the convergent side of the trough, precipitation chances will
be minimal on Friday. Through the weekend, the trough lifts to
the northeast allowing some increase in moisture over the area.
Have included slight PoPs on Sunday for some potential showers and
thunderstorms over the Coastal Bend and Victoria Crossroads.

Heading into next week the topic is focused on the tropics...H7
levels reflect an area of low pressure approaching the area with
winds filtering in moisture from the Gulf. PWAT values increase to
around 2.0 inches around the Coastal Bend and Victoria Crossroads
and 1.8 inches elsewhere. With sufficient moisture and divergence
aloft, showers and thunderstorms will be possible across the area
early next week.

To further the discussion, a lot of uncertainty in the timing and
evolution of the tropical waves currently located in the Caribbean.
The development of the systems is dependent on how quickly the
trough that is currently digging into S TX will lift out of the
area. Models all reflect the trough lifting, but are in
disagreement as to how long this process will take. In any case,
NHC continues to monitor the progression of these waves. At this
time invest 97L is located in the central Caribbean with an 80%
chance of development over the next 5 days. Invest 98L is
approximately 1000 mi east of the Windward Islands and has a 90%
chance of development over the next 5 days. It is still too early
to pinpoint the timing, track, and impacts with either of these
tropical waves due to the uncertainties mentioned earlier combined
with disagreement between models. Nonetheless, have placed 40 and
50 PoPs in the forecast for Monday/Tuesday and 30/40 PoPs into
Wednesday to account for the surge in moisture from the Gulf.

All of that being said, we will continue to keep a close eye on the
tropics. With the peak of the season approaching it is important to
stay up to date with the latest forecasts and have a plan should the
S TX area be affected.

Heat index values generally remain at or below 105 degrees for most
of the area through the extended period; however, isolated areas
could see values above 105 degrees and nearing 110 degrees
particularly during the middle of next week.

&&

.MARINE...

A weak onshore flow will occur this evening as the sea breeze
slowly moves inland. Winds will become light by daybreak Thursday.
The onshore flow will become weak to moderate southeast behind
the developing sea breeze Thursday afternoon into the evening
hours. Winds will become weak southerly late Thursday night.

A weak to moderate onshore flow will continue Friday through
early next week with winds becoming more moderate in the
afternoons and subsiding to weaker levels at night. Seas will be
around 2 feet tomorrow night through Saturday, building to 3 feet
Sunday morning and 5 feet by Monday afternoon. Isolated to
scattered showers and thunderstorms will be possible Sunday with
rain chances increasing for Monday and Tuesday and continuing
through next week across the local waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    74  98  77  95  76  /  10  20  10   0   0
Victoria          70  99  74  97  75  /   0  20  10  10   0
Laredo            77 104  78 102  77  /   0   0   0   0   0
Alice             73 101  74  99  74  /  10  20  10   0   0
Rockport          79  95  80  93  82  /   0  20  10   0   0
Cotulla           73 103  76 102  75  /   0  10  10   0   0
Kingsville        73 100  76  98  74  /   0  20  10   0   0
Navy Corpus       77  94  79  92  82  /   0  20  10   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

TMT/89...SHORT TERM
HAA/72...LONG TERM
Hazardous weather outlook, Aug 19, 3:09 AM CST, 14 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
409 AM CDT Wed Aug 19 2020

TXZ229>234-239>247-342>347-442-443-447-200915-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
409 AM CDT Wed Aug 19 2020

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms are possible Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-200915-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
409 AM CDT Wed Aug 19 2020

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms are possible Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

87/84

In the hours before

Special weather statement, Aug 19, 3:03 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
403 PM CDT Wed Aug 19 2020

TXZ245-344-443-192145-
Coastal San Patricio-Nueces Islands-Coastal Aransas-
403 PM CDT Wed Aug 19 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ARANSAS...EAST
CENTRAL NUECES AND SOUTHEASTERN SAN PATRICIO COUNTIES...

At 402 PM CDT, a strong thunderstorm was located over Gregory, or
near Portland, moving south at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Portland, Port Aransas, Ingleside, Aransas Pass, Gregory and
Ingleside On The Bay.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2775 9727 2780 9732 2781 9737 2793 9738
      2799 9734 2803 9720 2778 9706 2771 9731
TIME...MOT...LOC 2102Z 342DEG 8KT 2794 9728

TE
Special weather statement, Aug 19, 3:09 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
409 PM CDT Wed Aug 19 2020

TXZ231-241-243-192200-
Live Oak-Jim Wells-Inland Nueces-
409 PM CDT Wed Aug 19 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NUECES...NORTHERN
JIM WELLS AND SOUTHEASTERN LIVE OAK COUNTIES...

At 408 PM CDT, a strong thunderstorm was located over Westdale, or 10
miles southwest of Mathis, moving southwest at 10 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Alice, Orange Grove, Sandia, Tecalote, Alfred-South La Paloma, Alfred
and Westdale.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2810 9802 2802 9783 2774 9794 2786 9821
TIME...MOT...LOC 2108Z 026DEG 9KT 2800 9797

TE
Special weather statement, Aug 19, 4:00 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
500 PM CDT Wed Aug 19 2020

TXZ243>245-343-344-443-192245-
Inland Nueces-Inland San Patricio-Coastal Nueces-Coastal San
Patricio-Nueces Islands-Coastal Aransas-
500 PM CDT Wed Aug 19 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ARANSAS...CENTRAL
NUECES AND SOUTHEASTERN SAN PATRICIO COUNTIES...

At 459 PM CDT, a strong thunderstorm was located over Gregory, or
near Portland, moving south at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Corpus Christi, Portland, Port Aransas, Taft, Corpus Christi
International Airport, Ingleside, Aransas Pass, Gregory, Ingleside On
The Bay, Corpus Christi North Beach, Corpus Christi Del Mar West
Campus, Cole Park, Mustang Island State Park, Driscoll Childrens
Hospital, Corpus Christi Del Mar East Campus, Texas A&M University
Corpus Christi, Clarkwood, Downtown Corpus Christi, Taft Southwest
and Corpus Christi Naval Air Station.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2776 9760 2800 9739 2799 9720 2796 9709
      2765 9717
TIME...MOT...LOC 2159Z 001DEG 10KT 2792 9730

TE
Special weather statement, Aug 19, 4:11 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
511 PM CDT Wed Aug 19 2020

TXZ245-344-346-192245-
Coastal Refugio-Coastal San Patricio-Coastal Aransas-
511 PM CDT Wed Aug 19 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ARANSAS...EAST
CENTRAL SAN PATRICIO AND SOUTHWESTERN REFUGIO COUNTIES...

At 510 PM CDT, a strong thunderstorm was located near Bayside, or 10
miles west of Rockport, moving south at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bayside.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2794 9710 2797 9732 2807 9730 2811 9727
      2808 9711
TIME...MOT...LOC 2210Z 008DEG 12KT 2803 9723

TE
Special weather statement, Aug 19, 5:01 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
601 PM CDT Wed Aug 19 2020

TXZ240-241-192345-
Jim Wells-Duval-
601 PM CDT Wed Aug 19 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUVAL AND
SOUTHWESTERN JIM WELLS COUNTIES...

At 600 PM CDT, a strong thunderstorm was located over Palito Blanco,
or 13 miles north of Premont. The storm is nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Palito Blanco and San Jose.

If outdoors, consider seeking shelter inside a building.

LAT...LON 2760 9837 2766 9815 2752 9806 2750 9806
      2737 9820
TIME...MOT...LOC 2300Z 057DEG 3KT 2755 9817

TE
Special weather statement, Aug 19, 5:24 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
624 PM CDT Wed Aug 19 2020

TXZ240-241-200015-
Jim Wells-Duval-
624 PM CDT Wed Aug 19 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUVAL AND
SOUTHWESTERN JIM WELLS COUNTIES...

At 624 PM CDT, a strong thunderstorm was located near Rios, or 10
miles southeast of Benavides, moving southwest at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Concepcion, Realitos, Ramirez, Rios, San Jose and Cruz Calle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2732 9852 2734 9852 2734 9854 2748 9867
      2763 9828 2743 9813 2726 9833 2726 9847
TIME...MOT...LOC 2324Z 057DEG 18KT 2750 9827

TE

The radar

The Corpus Christi radar (KCRP), 70 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jim Wells

When
August 19, 5:35 PM CST to 5:45 PM CST
Where
Jim Wells County, Palito Blanco
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
27.580, -98.180

Reports of wind damage near Palito Blanco to some homes.

Thunderstorm Wind, Jim Wells

When
August 20, 6:00 PM CST to 6:02 PM CST
Where
Jim Wells County, 1.51 mi NNW of Palito Blanco
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
27.600, -98.190

Trees were uprooted near Farm to Market road 735 southwest of Alice.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920855, 918103.